6 Medications That Could Be Making You Constipated
Feeling backed up? One of these could be the reason.
Constipation is one of those conditions that can vary from being simply a nuisance (ever travel to a new place and just can't go to the bathroom?) to being a warning sign that something serious is going on with your health (constipation has been found to be a potentially early symptom of Alzheimer's disease).
Either way, it's something that needs to be addressed, especially if you have additional symptoms such as bloody stools, persistent pain in your stomach or lower back, or "a change in your normal regular bowel movements that persists for two weeks or more," advises Faith Alex, MD, of the National Treatment Accountability for Safer Communities (TASC).
The origins of constipation can be hard to pinpoint. According to Johns Hopkins Medicine, some causes for frequenting the bathroom less often include not consuming enough liquids or fiber, a lack of exercise, or laxative abuse. The site also notes another possible reason for constipation: the medication you're taking. Read on to find out about six potential culprits.
READ THIS NEXT: 5 Medications That Could Be Making You Forgetful.
The Centers for Disease Control and Prevention (CDC) says prescription opioids are used "to treat moderate to severe pain, but [they] can also have serious risks and side effects." The CDC notes that some well-known opioids include oxycodone (OxyContin), hydrocodone (Vicodin), morphine, and methadone—as well as the synthetic opioid fentanyl.
Opioids have many potential side effects, which range from nausea and dizziness to physical dependence—and include constipation. "These medications can cause constipation by slowing down the movement of food through the gut, and by reducing blood supply to the gut," explains Alex.
Blood pressure medications
"Several types of blood pressure medications may cause constipation, including calcium channel blockers, angiotensin-converting-enzyme (ACE) inhibitors, and diuretics," Alex advises.
This occurs because these drugs "relax the smooth muscles in blood vessels to lower blood pressure" caused by conditions like hypertension, explains Harvard Health. "But they also relax the muscles in the gut and may cause constipation."
"Antidepressants may slow down movement in the gut and lead to constipation," says Alex. The Mayo Clinic explains that tricyclic antidepressants—and sometimes other antidepressants, as well—can cause disruptions to the digestive process (among other systems).
The site suggests various ways to deal with constipation caused by antidepressants, including drinking water, eating high-fiber foods, and checking in with your physician about stool softeners.
For more health news sent directly to your inbox, sign up for our daily newsletter.
"Iron supplements are crucial supplements for many people—they are a key way to treat conditions like iron-deficiency anemia," Joshua Murdock, PharmD, writes for GoodRx. However, iron supplements (whether in a multivitamin or on their own) may cause constipation, says Murdock, who adds that "darker-than-normal looking stools" may also occur.
"Iron is hard on the digestive tract," Howard LeWine, MD, told Chicago Health. LeWine suggests talking with your doctor about taking iron supplements in liquid form. "You can then experiment by gradually lowering your dose until you get to a level that does not cause you constipation."
Overactive bladder medications
The site explains that anticholinergic drugs can address the problem by blocking the action of acetylcholine, a chemical messenger: "Acetylcholine sends signals to your brain that trigger bladder contractions associated with an overactive bladder," says the Mayo Clinic. "These bladder contractions can cause a need to urinate even when the bladder isn't full."
Anticholinergic medications include: Oxybutynin (Ditropan XL, Oxytrol, Gelnique) and Tolterodine (Detrol, Detrol LA), and can commonly cause dry mouth and constipation, the Mayo Clinic reports, noting that taking the drug in an extended-release form taken once a day may help.
Known as antiemetics, anti-nausea drugs can address nausea that is caused by various factors including chemotherapy treatment, stress, and illnesses. "There are both over-the-counter (OTC) and prescription antiemetics," explains WebMD. "If you have mild nausea or vomiting, you can get an OTC antiemetic from your local drug store or grocery store, [but] if you have severe nausea and are at risk of dehydration, your doctor may prescribe you a stronger anti-nausea medication."
"It is worth asking your doctor if there are alternative agents," Bryan Curtin, MD, tells SingleCare. "If there is another class of medication that can treat the underlying health problem, you should at least be given the option."
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.